Vermont, 2004

Strong Wind in Vermont, June 26, 2004

June 26, 2004 · NWS BTV · 5 events in 5 counties and zones

A cold trough in the upper levels of the atmosphere resulted in micro burst type winds. People reported hearing only one clap of thunder with no lightning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold trough in the upper levels of the atmosphere resulted in micro burst type winds. People reported hearing only one clap of thunder with no lightning. Wind gusts were estimated at 40 to 50 mph. In Chittenden and Franklin counties, tree limbs were blown down with some power outages. In Barre (Washington county), a tree was blown down onto a car. A boat was over turned on Lake Champlain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 26, 3:01 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 26, 3:01 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT SAT JUN 26 2004

.SHORT TERM (TONITE THRU TUES.)...
SHORT WV WHICH PUSHED THRU SE ONTARIO DURING THE MORNING HRS...HAS
PUSHED EAST INTO THE WESTERN CWA...DEVELOPING A LINE OF RW W/ SCAT TS
AS IT MVS EAST. THE TROUGH IS EXPECTED TO MV EAST THRU N HALF OF
CWA THRU EARLY EVENING...W/ RW TAPERING IN NE KINGDOM. MOST OF
ACTIVITY HAS DEVELOPED IN AREAS WHERE SUNSHINE WAS ABUNDANT THIS
MORNING...SO EXPECTING AT LEAST TS ACTIVITY TO DIMINISH AS THE SUN
SETS THIS EVENING...W/ SKIES CLRING SOME DURING THE EVENING HRS.

UPPER/SFC LOW REMAINS OVER QUEBEC TOMORROW. MDLS PUSH ANOTHER
SHORT WV SE DURING AFTERNOON SUN. MDL DIFF W/ MOISTURE JUST
SKIMMING BORDER...BUT WILL GO W/ BLEND AND PUT SLIGHT CHANCE FOR
RW FOR NORTHERN CWA SUN AFTERNOON.

WEST/NW FLOW REMAINS OVER CWA FOR MON-TUES. 2 SEPARATE SYSTEMS ON
TUES COME CLOSE TO GIVING SOME PRECIP. SOUTHERN SYSTEM LOOKS TO
GIVE SOME RW TO OUR SOUTH...BUT DOESNT PUSH FAR ENOUGH NORTH TO
BE A FACTOR. SYSTEM TO THE NORTH COMES CLOSE TO N BORDER ZONES
TOWARDS EVENING...AND WILL LEAVE ANY MENTION OF RW OUT FOR NOW...
BUT WILL KEEP CLDS ACROSS CWA.
&&

.LONG TERM (TUE NGT-FRI)...
WL CONT CHC SHWRS TUE EVE AS UL TROF SWINGS THRU.  OTRW...REST OF
EXTENDED PD LOOKS MAINLY DRY WITH NICE WRMG TREND THRU THE PD AS
MED RANGE MDLS SIMILAR WITH DEAMPLIFICATION OF NE UPR TROF AND
WESTERLIES LIFTING NWD INTO CANADA.  TEMPS NR SEASONABLE NORMS WED
THEN WRMG ABV NORMAL THU-SAT.  H8 TEMPS FCST TO WRM TO NR +15
FRI/SAT WHICH WOULD SUPPORT MAXES INTO 80S.
&&

.AVIATION...
AREA OF SHWRS AND TSTMS ASSOCD WITH STG MID LVL SHRTWV MOVG INTO ST
LAW VLY.  SHRTWV FCST TO MOV EWD ACRS FA THRU 00Z.  INCLD A SHORT
TEMPO GROUP TAFTN FOR TSTMS AT KMSS/KSLK AND SHWRS FOR KBTV/KMPV
BUT KEPT CONDS AT VFR.  AFT SHRTWV MOVS E OF RGN TNGT EXPCT CLRG
SKIES.  MDL SOUNDING SUPPORT SCT CU DVLPG ON SUN.  GOOD MIXING WL
RSLT IN BREEZY CONDS ON SUN...SPCLY AT KMSS/KSLK WHERE MOMENTUM
TRANSFER SUGGESTS G25KT LKLY FROM THE WEST.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

JN/KC
Hazardous weather outlook, Jun 26, 5:27 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
627 AM EDT SAT JUN 26 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-271026-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
627 AM EDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Eastern Franklin

When
June 26, 3:50 PM EST to 4:05 PM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Western Franklin

When
June 26, 3:50 PM EST to 4:05 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Eastern Chittenden

When
June 26, 3:55 PM EST to 4:10 PM EST
Where
Eastern Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Western Chittenden

When
June 26, 3:55 PM EST to 4:10 PM EST
Where
Western Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
June 26, 4:15 PM EST to 4:30 PM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408607, 5408610, 5408606, 5408609, 5408608.